A link between autism and the DPT (diptheria, pertussis, tetanus) has been suggested by an American doctor who tried to treat a boy of four.
The boy suddenly started to display autistic characteristics within days of receiving the fourth in a series of childhood vaccines, which included DPT, Sabin polio and HIB (hemophilus influenzae bacillus).
He had suffered fevers after the first three vaccinations, but nothing worse. Until the fourth vaccine, his parents said he was very bright and affectionate, and had a vocabulary of 25 words.
But after the fourth, he suffered vomiting, a fever, lethargy and excessive sleepiness. After three days, he had an episode of inconsolable high pitched screaming. Immediately after this, he stopped talking, and there was a rapid change in his sociability. He also displayed repetitive behaviour and hand flapping, all characteristic of autism.
Medical tests revealed brain inflammation, although no neurologist would confirm the parents’ suspicions that the vaccine was the cause.
But, says Dr Harold Buttram, from Quakertown, Pennsylvania, “there are sound arguments that the vaccines administered at 18 months of age, especially the DPT vaccine, were responsible for the encephalitis (brain inflammation) and autism.”
The pertussis element of the DPT vaccine has long been suspected as a cause of many cases of autism, Dr Buttram says. The vaccine can depress or derange the immune system, especially in the very young. “Injuries to the immune system may at times be transferred directly to the brain, each having identical cell receptors”.